Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 38, NWS Tulsa, OK

April 9, 2012Osage County, Rogers County, Washington County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 9, 2012, 9:04 PM CDT for Osage County, Rogers County, Washington County, Oklahoma. It was in force for 41 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2012, 9:04 PM CDT (02:04 UTC)
Expired
Apr 9, 2012, 9:45 PM CDT
In force
41 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Osage County, OK, Rogers County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 56 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 9:10 PM CDTHAIL 1Ochelata, OKGREATER THAN QUARTER SIZE HAIL REPORTED. PUBLIC REPORT RETRIEVED VIA WASHINGTON COUNTY EMERGENCY MANAGEMENT SOCIAL MEDIA. TIME ESTIMATED VIA RADAR.
Apr 9, 9:20 PM CDTHAIL 13 Sw Ochelata, OK
Apr 9, 9:25 PM CDTHAIL 1.752 W Ochelata, OK
Apr 9, 9:30 PM CDTHAIL 1.752 W Ramona, OKPUBLIC REPORT RETRIEVED VIA WASHINGTON COUNTY EMERGENCY MANAGEMENT SOCIAL MEDIA. TIME ESTIMATED VIA RADAR.
Apr 9, 9:37 PM CDTHAIL 1.753 S Ramona, OKQUARTER TO GOLF BALL SIZED HAIL COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 944 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
944 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WUUS54 KTSA 100204
SVRTSA
OKC113-131-147-100245-
/O.NEW.KTSA.SV.W.0038.120410T0204Z-120410T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
904 PM CDT MON APR 9 2012

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN OSAGE COUNTY IN NORTHEAST OKLAHOMA
  NORTHWESTERN ROGERS COUNTY IN NORTHEAST OKLAHOMA
  WASHINGTON COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 945 PM CDT

* AT 902 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
  OF OCHELATA...MOVING SOUTHEAST AT 25 MPH.

  STORM HAZARDS INCLUDE...
  DAMAGING GOLF BALL SIZE HAIL...
  WIND GUSTS TO 60 MPH...

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  OCHELATA...AVANT AND RAMONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM THAT IS LIKELY PRODUCING DAMAGING HAIL. IF
NO UNDERGROUND SHELTER IS AVAILABLE TAKE COVER ON THE LOWEST FLOOR IN
AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3654 9573 3640 9604 3664 9619 3675 9600
TIME...MOT...LOC 0204Z 323DEG 23KT 3663 9605

$$
2 follow-up statements
077 
WWUS54 KTSA 100212
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
912 PM CDT MON APR 9 2012

OKC113-131-147-100245-
/O.CON.KTSA.SV.W.0038.000000T0000Z-120410T0245Z/
OSAGE OK-ROGERS OK-WASHINGTON OK-
912 PM CDT MON APR 9 2012

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
WASHINGTON...NORTHWESTERN ROGERS AND EASTERN OSAGE COUNTIES...

AT 910 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OCHELATA...
MOVING SOUTHEAST AT 25 MPH. THIS STORM HAS A HISTORY OF PRODUCING 
HAIL TO THE SIZE OF EGGS.

STORM HAZARDS INCLUDE...
DAMAGING GOLF BALL TO EGG SIZE HAIL...
WIND GUSTS TO 60 MPH...

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
OCHELATA...WOLCO...AVANT AND RAMONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PERSONS NEAR THE PATH OF THIS DANGEROUS STORM SHOULD PREPARE FOR
LARGE DESTRUCTIVE HAIL. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. IF NO UNDERGROUND SHELTER
IS AVAILABLE TAKE COVER ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 3662 9615 3672 9597 3654 9573 3640 9604
TIME...MOT...LOC 0212Z 323DEG 23KT 3659 9601

$$
931 
WWUS54 KTSA 100225
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
925 PM CDT MON APR 9 2012

OKC113-100236-
/O.CAN.KTSA.SV.W.0038.000000T0000Z-120410T0245Z/
OSAGE OK-
925 PM CDT MON APR 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OSAGE COUNTY IS
CANCELLED...

LAT...LON 3654 9573 3643 9600 3657 9600 3666 9595
TIME...MOT...LOC 0226Z 323DEG 23KT 3653 9594

$$

OKC131-147-100245-
/O.CON.KTSA.SV.W.0038.000000T0000Z-120410T0245Z/
ROGERS OK-WASHINGTON OK-
925 PM CDT MON APR 9 2012

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
WASHINGTON AND NORTHWESTERN ROGERS COUNTIES...

AT 924 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RAMONA...
MOVING SOUTHEAST AT 25 MPH.

STORM HAZARDS INCLUDE...
DAMAGING GOLF BALL SIZE HAIL...
WIND GUSTS TO 60 MPH...

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RAMONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PERSONS NEAR THE PATH OF THIS DANGEROUS STORM SHOULD PREPARE FOR
LARGE DESTRUCTIVE HAIL. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. IF NO UNDERGROUND SHELTER
IS AVAILABLE TAKE COVER ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 3654 9573 3643 9600 3657 9600 3666 9595
TIME...MOT...LOC 0226Z 323DEG 23KT 3653 9594

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 8:59 PM CDT, 5 minutes earlier.

Area forecast discussion, Apr 9, 8:59 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
859 PM CDT MON APR 9 2012

...UPDATE...

.DISCUSSION...
ISOLATED SEVERE THUNDERSTORMS...WITH A HISTORY OF
PRODUCING LARGE HAIL...CONTINUES ALONG THE NRN EDGE
OF THE INSTABILITY AXIS ACROSS PARTS OF NE OK. THIS
ACTIVITY WILL LIKELY PERSIST FOR A FEW MORE HOURS
AND HAVE ALREADY SENT UPDATED PRODUCTS TO UP POPS
ACROSS THE NRN SECTIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   58  74  50  66 /  40  40  40  20
FSM   57  75  52  67 /  20  40  30  30
MLC   59  74  54  66 /  20  30  30  30
BVO   54  73  47  65 /  60  40  40  20
FYV   51  71  48  65 /  30  40  40  20
BYV   50  71  45  65 /  40  40  40  20
MKO   59  75  51  67 /  30  40  40  30
MIO   51  73  45  65 /  70  40  40  20
F10   58  74  53  67 /  30  40  40  30
HHW   60  75  57  69 /  20  20  20  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....18
Hazardous weather outlook, Apr 9, 5:42 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
542 PM CDT MON APR 9 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
542 PM CDT MON APR 9 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA...MAINLY ALONG AND WEST OF HIGHWAY 75.
	ONSET...AFTER 7 PM...WITH ADDITIONAL THUNDERSTORMS LATE TONIGHT
        AFTER 3 AM.

DISCUSSION...
A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ACROSS SOUTHEAST
KANSAS MAY MOVE INTO PARTS OF FAR NORTHEAST OKLAHOMA AND POSSIBLY
NORTHWEST ARKANSAS AFTER 7 PM. A FEW OF THE STRONGER STORMS COULD
PRODUCE HAIL.

SEVERE THUNDERSTORMS HAVE DEVELOPED LATE THIS AFTERNOON ACROSS PARTS
OF NORTHWEST OKLAHOMA AND THE TEXAS PANHANDLE. THIS ACTIVITY WILL
EVENTUALLY DEVELOP INTO A FEW CLUSTERS OF STORMS THIS EVENING AND
BEGIN TO SPREAD SOUTHEAST. WHILE MOST OF THE ACTIVITY SHOULD REMAIN
WEST OF THE FORECAST AREA...A FEW STORMS COULD APPROACH PARTS OF
EASTERN OKLAHOMA MAINLY WEST OF HIGHWAY 75. A FEW OF THESE STORMS
COULD BE STRONG...CAPABLE OF PRODUCING HAIL.

ADDITIONAL THUNDERSTORMS MAY DEVELOP LATE TONIGHT ACROSS NORTHEAST
OKLAHOMA AND POSSIBLE NORTHWEST ARKANSAS. THIS ACTIVITY SHOULD
REMAIN BELOW SEVERE LIMITS...BUT STILL MAY PRODUCE SOME HAIL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY AND SATURDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
ELEVATED THUNDERSTORMS MAY BE ONGOING ACROSS PORTIONS OF EASTERN
OKLAHOMA TUESDAY MORNING. A FEW OF THE STRONGER STORMS COULD
HAVE THE POTENTIAL FOR HAIL.

A WEAK FRONTAL BOUNDARY IS EXPECTED TO REMAIN ACROSS THE SOUTHERN
PLAINS AND PROVIDE A FOCUS FOR THUNDERSTORM ACTIVITY THROUGH THE
WEEK.  THE WEATHER PATTERN WILL BEGIN TO CHANGE BY LATE WEEK...WITH
STRONGER STORM SYSTEMS POISED TO PASS ACROSS THE PLAINS. ALL DATA
SUGGEST THAT AMPLE INSTABILITY AND WIND SHEAR WILL BE IN PLACE TO
SUPPORT SEVERAL ROUNDS OF SEVERE STORMS FROM LATE WEEK THROUGH NEXT
WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Apr 9, 8:11 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
811 PM CDT MON APR 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             9 NNW BIGHEART          36.97N 96.31W
04/09/2012  E1.00 INCH       OSAGE              OK   TRAINED SPOTTER

            MARBLE TO QUARTER SIZE HAIL COVERING THE GROUND.

&&

GEW
Local storm report, Apr 9, 8:53 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
853 PM CDT MON APR 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             4 NW OKESA              36.75N 96.18W
04/09/2012  E2.00 INCH       OSAGE              OK   CO-OP OBSERVER

            NINE MILES DUE WEST OF BARTLESVILLE.

&&

GEW

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:45 PM CDTSevere Thunderstorm WarningTSAOsage60 min
Apr 9, 8:22 PM CDTSevere Thunderstorm WarningTSAOsage53 min
Apr 9, 8:51 PM CDTSevere Thunderstorm WarningTSAOsage54 min
Apr 9, 9:03 PM CDTSevere Thunderstorm WarningTSACraig, Nowata57 min
Apr 9, 9:30 PM CDTSevere Thunderstorm WarningTSARogers, Tulsa, Washington45 min
Apr 9, 9:41 PM CDTSpecial Weather StatementTSAOsage49 min
Apr 9, 9:56 PM CDTSpecial Weather StatementTSAOttawa49 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.